New Mexico, 2015

Damaging Wind in New Mexico, August 17, 2015

August 17, 2015 · NWS EPZ · 1 event in 1 county or zone

An upper high continued to sit over Southern Arizona with northerly flow across Southern New Mexico. Moderate moisture remained in place across the region with dew points in the lower 50s and a surface trough across the Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high continued to sit over Southern Arizona with northerly flow across Southern New Mexico. Moderate moisture remained in place across the region with dew points in the lower 50s and a surface trough across the Rio Grande Valley. A severe thunderstorm developed over the southern portion of Elephant Butte Lake and produced estimated wind gusts over 70 mph and did significant damage at the marina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 17, 1:05 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 17, 1:05 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
205 PM MDT MON AUG 17 2015

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE BORDERLAND THIS AFTERNOON AND TONIGHT WITH
AS FEW STORMS PRODUCING HEAVY RAINS...HAIL AND STRONG WINDS. HIGH
PRESSURE ALOFT AND WESTERLY WINDS WILL BRING SEASONABLY HOT AND
MOSTLY DRY WEATHER TO SOUTHERN NEW MEXICO TOMORROW THROUGH
THURSDAY. MOIST UNSTABLE AIR WILL THEN FLOW BACK INTO THE REGION
AND AS A RESULT THERE WILL BE AN INCREASE IN SHOWERS AND
THUNDERSTORMS FRIDAY THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
MOIST UNSTABLE AIR REMAINS ACROSS NEW MEXICO AND WEST TEXAS THIS
AFTERNOON AS PRECIPITABLE WATER VALUES ARE ABOVE AN INCH WITH
MUCAPES AROUND 2000 J/KG AND DCAPES ABOVE 1000 J/KG. AN UPPER WAVE
WILL MOVE TO THE SOUTHWEST ACROSS THE CWA THIS EVENING WHILE LOW
LEVEL CONVERGENCE WILL EXIST ALONG A WEAK SURFACE TROUGH
EXTENDING THROUGH THE REGION. GIVEN THE ABUNDANT MOISTURE AND
MODERATE INSTABILITY EXPECT MAINLY SCATTERED DEEP CONVECTION THIS
AFTERNOON AND TONIGHT. DRY AIR ALOFT AND DCAPE VALUES INDICATE A
FEW STORMS MAY GENERATE DAMAGING DOWNBURSTS. ABUNDANT MOISTURE
ALSO SUGGESTS A FEW AREAS OF HEAVY RAINFALL SO FLOOD THREAT SHOULD
ALSO BE MONITORED.

TUESDAY THROUGH THURSDAY NEW MEXICO AND WEST TEXAS WILL BE LOCATED
BETWEEN HIGH AMPLITUDE RIDGE TO THE WEST AND UNSEASONABLY DEEP
TROUGH TO THE EAST. CONSEQUENTLY A NORTHWEST FLOW ALOFT WILL
PERSIST ACROSS THE REGION TRANSPORTING DRIER AIR INTO THE CWA.
PRECIPITABLE WATER WILL THUS FALL BELOW AND INCH AND THE AIR MASS
BECOMES MORE STABLE WITH ONLY SLIGHT CHANCES OF MAINLY HIGH
MOUNTAIN THUNDERSTORMS. A WEAKENING COLD FRONT WILL ALSO DROP
SOUTHWARD THROUGH THE AREA ON WEDNESDAY BUT WILL HAVE LITTLE
EFFECT ON THE WEATHER EXCEPT TO CAUSE SLIGHT COOLING.

AIR MASS BECOMES MORE MOIST FRIDAY THROUGH THE WEEKEND WHILE A
ZONAL FLOW ALOFT WILL ALLOW WEAK UPPER WAVES TO MOVE ACROSS THE
CWA. AS A RESULT EXPECT AN INCREASE IN CONVECTION LATER PERIODS.

&&

.AVIATION...VALID 18/00Z-19/00Z.
P6SM FEW-SCT090-110 SCT-BKN200-250 THRU MUCH OF PD. ISOLD 1-3SM
TSRA BKN040-060 THRU 06Z AND MAINLY OVR MTS AGAIN AFT 18Z. W TO NW
WINDS THRU 15Z AOB 12KTS EXCEPT NEAR TSMS...THEN INCREASING TO
10-15G25KTS AFT 15Z.

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED STORMS ARE ONCE AGAIN EXPECTED THIS EVENING.
LOCALLY HEAVY RAIN AND GUSTY WINDS ARE THE MAIN THREATS. AN UPPER
TROUGH WILL MOVE ACROSS THE ROCKIES OVERNIGHT WHICH WILL BRING DRIER
NORTHWEST FLOW TO THE REGION FOR THE REMAINDER OF THE WEEK. BESIDES
SOME ISOLATED MOUNTAIN STORMS...GENERALLY DRY AND HOT CONDITIONS WILL
BE THE NORM UNTIL MOISTURE STARTS TO RETURN FRIDAY. BREEZY CONDITIONS
ARE ALSO EXPECTED ON TUESDAY...BUT RELATIVE HUMIDITIES WILL BE NEAR OR
SLIGHTLY ABOVE 15 PERCENT. LOWLAND RELATIVE HUMIDITIES WILL REMAIN IN
THE 15 TO 20 PERCENT RANGE FOR MUCH OF THE WEEK WITH WINDS UNDER 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75 100  75  99 /  30   0   0   0
SIERRA BLANCA           68  97  70  93 /  30   0  10   0
LAS CRUCES              68  98  69  96 /  30   0   0   0
ALAMOGORDO              69  99  69  97 /  30   0   0   0
CLOUDCROFT              52  78  54  77 /  40  20  20  10
TRUTH OR CONSEQUENCES   67  98  68  96 /  20   0   0   0
SILVER CITY             62  93  63  92 /  20   0   0   0
DEMING                  68  99  68  98 /  20   0   0   0
LORDSBURG               68  98  67  99 /  20   0   0   0
WEST EL PASO METRO      74 100  74  98 /  30   0   0   0
DELL CITY               70 102  71  96 /  30  10  20  10
FORT HANCOCK            73 100  72  99 /  30   0  20   0
LOMA LINDA              66  96  69  93 /  30   0   0   0
FABENS                  72 101  72 100 /  30   0   0   0
SANTA TERESA            71  99  72  98 /  30   0   0   0
WHITE SANDS HQ          70  99  70  97 /  30   0   0   0
JORNADA RANGE           68  99  68  97 /  30   0   0   0
HATCH                   68  99  68  99 /  30   0   0   0
COLUMBUS                69  98  70  99 /  20   0   0   0
OROGRANDE               70  99  71  98 /  30   0   0   0
MAYHILL                 56  86  57  81 /  30  20  20  10
MESCALERO               54  85  56  85 /  30  10  10  10
TIMBERON                57  85  59  83 /  40  20  20  10
WINSTON                 59  89  58  88 /  20  10   0   0
HILLSBORO               64  98  64  98 /  20  10   0   0
SPACEPORT               68  99  68  96 /  30   0   0   0
LAKE ROBERTS            56  88  56  92 /  30  10   0   0
HURLEY                  63  94  64  95 /  20   0   0   0
CLIFF                   59  95  59  96 /  20   0   0   0
MULE CREEK              56  93  57  95 /  20   0   0   0
FAYWOOD                 63  95  64  96 /  20  10   0   0
ANIMAS                  67  97  68  98 /  20   0   0   0
HACHITA                 67  98  69  99 /  20   0   0   0
ANTELOPE WELLS          66  93  67  95 /  20   0   0   0
CLOVERDALE              61  91  64  92 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Aug 17, 12:30 PM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
130 PM MDT MON AUG 17 2015

NMZ401>417-TXZ418>424-181745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
130 PM MDT MON 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WITH A FEW STORMS PRODUCING HEAVY RAINFALL
WITH FLOODING...DAMAGING WIND GUSTS TO 60 MPH AND HAIL UP TO AN INCH
DIAMETER. RAINFALL AMOUNTS MAY EXCEED 2 INCHES OVER VERY ISOLATED
LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MOSTLY DRY WEATHER TUESDAY THROUGH THURSDAY WITH ONLY SLIGHT CHANCES
OF MAINLY HIGH MOUNTAIN THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD FRIDAY THROUGH
SUNDAY WITH A FEW AREAS OF HEAVY RAINS...STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT FOR
SEVERE OR FLASH FLOOD PRODUCING THUNDERSTORMS.

 ROGASH

In the hours before

Special weather statement, Aug 17, 2:09 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT MON AUG 17 2015

NMZ414>417-172145-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-WEST SLOPES SACRAMENTO MOUNTAINS
BELOW 7500 FEET-OTERO MESA-EAST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET-
309 PM MDT MON AUG 17 2015

AT 305 PM MDT...A LINE OF STRONG THUNDERSTORM WERE IN A LINE FROM
WHITETAIL...TO 15 MILES NORTHEAST OF TIMBERON...THIS LINE IS
DRIFTING SOUTH AROUND 10 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TIMBERON...ELK SILVER...SACRAMENTO...PINON...SIXTEEN SPRINGS...
MAYHILL...WEED...SILVER LAKE AND BLUFF SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3299 10531 3296 10532 3296 10535 3258 10535
      3258 10578 3330 10567 3331 10532
TIME...MOT...LOC 2105Z 240DEG 48KT 3276 10546

TRIPOLI
Special weather statement, Aug 17, 2:14 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
314 PM MDT MON AUG 17 2015

NMZ402>404-407>409-172215-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
314 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTHWESTERN LUNA COUNTIES UNTIL 415 PM MDT...

AT 312 PM MDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
OVER THE REGION.

HEAVY RAINFALLS...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SILVER CITY...
CITY OF ROCKS STATE PARK...
HILLSBORO...
SAN LORENZO...
SAN JUAN...
BAYARD...
SANTA CLARA...
HURLEY...
FAYWOOD...
SHERMAN...
NORTH HURLEY...
EMORY PASS...
PINOS ALTOS...
ARENAS VALLEY...
MIMBRES...
GEORGETOWN...
KINGSTON...
LITTLE WALNUT VILLAGE...
CAMP THUNDERBIRD...
HANOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3308 10757 3251 10753 3245 10836 3299 10826
TIME...MOT...LOC 2112Z 180DEG 0KT 3269 10803

ROGASH

The radar

The Holloman AFB radar (KHDX), 101 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sierra

When
August 17, 2:15 PM MST to 2:30 PM MST
Where
Sierra County, 2.19 mi NNW of Elephant Butte
Measured
61 kt (70 mph) estimated gust
Property damage
$1.1 million
Reported by
NWS Storm Survey
Coordinates
33.176, -107.201

Storm survey revealed numerous boats damaged at Marina Del Sur on the south end of Elephant Butte Lake. A couple of metal roofs covering the boats were torn off and/or collapsed and concrete slabs anchoring down the structures were pulled out of the water. An eyewitness described a downburst lasting 15 minutes with torrential rainfall and zero visibility. Property damage was in excess of $1 million.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598381.